New Mexico, 2019Flash Flood in New Mexico, August 5, 2019
August 5, 2019 · NWS ABQ · 1 event in 1 county or zone
Abundant monsoon moisture over New Mexico interacted with a back door cold front shifting southwest through the northeast plains. An area of showers and thunderstorms moving slowly south from Colorado along the Sangre de Cristo Mountains into the Ute Park area on August 5, 2019.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant monsoon moisture over New Mexico interacted with a back door cold front shifting southwest through the northeast plains. An area of showers and thunderstorms moving slowly south from Colorado along the Sangre de Cristo Mountains into the Ute Park area on August 5, 2019. A brief heavy storm produced a quick one quarter inch to four tenths of an inch of rainfall above Ute Park. Flash flooding surged down into the same area of Ute Park along Eagle Creek and Hummingbird Lane that has been repeatedly impacted by flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 5, 1:52 PM MST, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 5, 1:52 PM MST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
252 PM MDT Mon Aug 5 2019
.SYNOPSIS...
An active week of afternoon thunderstorms will continue for western
and northern New Mexico after a relative down day today and this
evening. The best storm coverage for Tuesday will focus over/along
the western high terrain, shifting to the northern mountains
Wednesday. Some storms Wednesday over the northern mountains will
work their way into the northeastern plains by the evening. The upper
high jogs into Texas to end the week allowing for a better tap of
monsoon moisture into western and central New Mexico favoring more
afternoon storms for western, central, and northern New Mexico. The
southeastern plains will be relatively quiet in terms of storm
activity to end the week. Temperatures will remain near to above
normal through the forecast period with Tuesday and Wednesday likely
seeing a couple of 100s across the eastern plains.
&&
.DISCUSSION...
Tonight...Mid-level water vapor is showing some drier mid-level air
wrapping around the northwestern periphery of the high into
northwestern NM today, putting a damper on any thunderstorm
development there so far. Convection is developing over the
southwest mountains and central mountain chain with storm motions
generally toward the southeast/east. Lingering storms late into the
overnight period will favor south-central portions of the CWA.
Tuesday/Wednesday...Models continue to be in good agreement with
nudging the upper high center back over NM with a weak perturbation
along the western side of the high on Tue. This will help increase
storm coverage over the western high terrain and continental divide.
Storm coverage across the east will remain relatively low. Storm
motions, with little to no steering flow, will return to be slow and
erratic. Locally heavy rainfall and the threat for flash flooding
will return with any slow moving efficient rain producer across the
west Tuesday. The upper high center moves little Wednesday with the
aforementioned perturbation rotation around the high into the
northern mountains and into CO. Thus the highest coverage of storms
will shift to the northern mountains with storm motions increasing a
bit toward the east into northeastern NM Wednesday evening.
Late Week/Weekend...PWATs will remain 1-2 std deviations above
climatological normals ranging from 1.00"-1.20" at KABQ. Meanwhile,
both the GFS and ECMWF have continued to show an eastward progression
of the upper high into TX to end the week. This will allow a more
typical monsoon plume of moisture to advect northward into western
and central NM during this time keeping increased thunderstorm
activity going each day there. Storm motions also increase a bit from
S to N across the west, and more SW to NE or W to E over northern NM.
Daily trends will continue to favor the western and northern high
terrain for the first round of afternoon thunderstorms with lower
valley locations of western and central NM as well as the
northeastern plains likely receiving the second round late in the day
and evening. Unfortunately this pattern doesn't favor robust
thunderstorm activity for southeastern portions of the state. Looking
even longer, the GFS is hinting at the upper high flattening and
more of a zonal flow pattern setting up over the northern CONUS with
drier air pushing into western NM for next week or mid-August.
24/RJH
&&
.FIRE WEATHER...
The high moisture content of the atmosphere remains intact as high
pressure aloft continues to orbit NM, yielding a typical monsoon
pattern for early August. This week, hot and seasonable temperatures
will be complemented by afternoon humidity typically falling to 25
to 45 percent, but good to excellent humidity recovery is expected
during the overnight periods. Otherwise the main fire weather
concerns will be dependent on scattered to numerous showers and
thunderstorms that will initiate over the southwestern to west
central and northern mountains of the state during the afternoons.
Storms will attempt to fill into adjacent lower elevations and
valleys each evening, but very low rain chances will persist for far
northwestern and far east central New Mexico. Storms will be slow-
moving and capable of producing heavy downpours with burn scar
flooding and gusty outflow winds threatening, as well as the
occasional new lightning ignition from strikes that occur away from
main precipitation cores.
52
&&
.AVIATION...
18Z TAF CYCLE
Scattered to numerous showers and thunderstorms will once again take
shape across New Mexico this afternoon and into the evening with
activity being most concentrated over the southwestern and northern
mountains of the state initially. Storms will fill into adjacent
areas and valleys in between through the evening with very slow storm
movement leading to locally heavy rainfall and lowered
ceiling/visibility during downpours. Gusty downburst winds and small
hail will also accompany stronger storms. While the bulk of storm
activity will end before midnight, isolated areas of storms will
persist into the early morning hours Tuesday.
52
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 66 94 65 93 / 5 10 20 20
Dulce........................... 54 88 54 87 / 20 30 40 40
Cuba............................ 61 87 60 85 / 30 50 50 40
Gallup.......................... 58 90 58 89 / 5 40 40 30
El Morro........................ 56 84 54 83 / 10 60 50 40
Grants.......................... 59 86 56 86 / 10 50 50 40
Quemado......................... 59 84 58 83 / 30 70 50 50
Datil........................... 58 82 56 83 / 30 70 50 50
Glenwood........................ 66 91 66 91 / 40 60 50 30
Chama........................... 52 80 52 79 / 40 50 50 60
Los Alamos...................... 63 83 62 82 / 30 50 50 50
Pecos........................... 60 83 60 83 / 40 60 50 50
Cerro/Questa.................... 54 81 55 80 / 40 60 50 60
Red River....................... 48 72 49 72 / 50 70 50 70
Angel Fire...................... 44 77 44 77 / 40 70 50 70
Taos............................ 55 84 55 85 / 30 50 40 50
Mora............................ 54 81 54 81 / 30 60 50 60
Espanola........................ 62 89 62 89 / 30 40 40 40
Santa Fe........................ 64 83 63 84 / 30 60 50 50
Santa Fe Airport................ 62 87 61 87 / 20 40 40 40
Albuquerque Foothills........... 69 91 67 91 / 20 40 50 30
Albuquerque Heights............. 70 91 69 91 / 20 30 40 30
Albuquerque Valley.............. 67 93 66 94 / 20 30 40 30
Albuquerque West Mesa........... 69 92 68 92 / 20 30 50 30
Los Lunas....................... 64 92 65 93 / 20 30 50 30
Rio Rancho...................... 69 92 67 92 / 20 30 50 30
Socorro......................... 69 95 67 96 / 30 30 50 30
Sandia Park/Cedar Crest......... 61 85 61 85 / 20 50 50 40
Tijeras......................... 64 89 63 88 / 20 50 50 40
Moriarty/Estancia............... 56 90 56 89 / 30 40 40 40
Clines Corners.................. 60 85 60 85 / 30 40 40 40
Gran Quivira.................... 61 88 61 88 / 30 50 50 30
Carrizozo....................... 67 90 66 91 / 30 40 40 30
Ruidoso......................... 58 83 58 84 / 30 60 40 50
Capulin......................... 56 86 57 88 / 30 50 40 50
Raton........................... 55 90 56 91 / 30 50 40 60
Springer........................ 57 89 57 90 / 30 50 40 50
Las Vegas....................... 56 84 56 84 / 30 40 40 50
Clayton......................... 63 94 64 96 / 30 20 20 30
Roy............................. 60 89 61 90 / 30 30 30 30
Conchas......................... 67 97 69 98 / 30 10 20 20
Santa Rosa...................... 67 97 68 98 / 40 20 20 30
Tucumcari....................... 69 99 70 100 / 20 10 20 20
Clovis.......................... 68 95 68 95 / 20 10 20 20
Portales........................ 69 98 69 98 / 20 10 20 20
Fort Sumner..................... 68 95 69 96 / 30 10 20 20
Roswell......................... 72 98 72 101 / 20 20 20 20
Picacho......................... 66 91 66 93 / 30 30 30 40
Elk............................. 63 87 62 89 / 20 40 30 40
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
24
Hazardous weather outlook, Aug 5, 2:14 AM MST, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
314 AM MDT Mon Aug 5 2019
NMZ501>540-061100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
314 AM MDT Mon Aug 5 2019
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms are expected today,
generally favoring the northern and southwestern high terrain. Slower
moving and stronger storms will be capable of localized heavy
rainfall and flash flooding. Burn scars as well as areas where the
ground is saturated from recent rain will be the most vulnerable to
flash flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Daily rounds of scattered to numerous showers and storms are
expected each day this week. Western and central portions of the
state will be favored Tuesday and Wednesday before activity becomes
more widespread beginning Thursday and into the weekend. Locally
heavy rainfall and flash flooding may occur.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.
15
In the hours before
Special weather statement, Aug 5, 2:12 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
312 PM MDT Mon Aug 5 2019
NMZ524-526-539-052145-
Eastern Lincoln County-South Central Highlands-South Central
Mountains-
312 PM MDT Mon Aug 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN COUNTY
UNTIL 345 PM MDT...
At 311 PM MDT, Doppler radar was tracking a strong thunderstorm
along U.S. Highway 54, 8 miles north of Ancho, or 14 miles southwest
of Corona. This storm was nearly stationary.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
be likely with this storm.
Locations impacted include...
Ancho.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3393 10578 3394 10577 3395 10579 3397 10581
3398 10580 3399 10582 3408 10589 3420 10569
3405 10547 3388 10574
TIME...MOT...LOC 2111Z 316DEG 2KT 3406 10570
GuyerFlash Flood, Colfax
- When
- August 5, 3:45 PM MST to 4:30 PM MST
- Where
- Colfax County, 0.24 mi SW of Ute Park to 0.53 mi SSE of Ute Park
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 36.558, -105.103
A surge of water 5 to 6 feet deep impacted Eagle Creek Lane and Hummingbird Lane within Ute Park. Flood waters came within an inch of moving into one home in the area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 5, 20192 deaths · 4 events
- Flood and Hail in Wisconsin, August 5, 2019$1.1 million · 2 in hail · 11 events
- Hail and Damaging Winds in Minnesota, August 5, 2019$20,000 · 4 in hail · 49 events
- Tornado and Damaging Wind in Iowa, August 5, 2019EF1 · 2 events
- Damaging Wind in Iowa, August 5, 2019$30,000 · 1 event
- Damaging Winds and Lightning Strikes in Virginia, August 5 to 6, 2019$19,000 · 50 kt wind · 4 events
- Flash Flooding in Florida, August 5, 2019$20,000 · 2 events
- Flash Flood and Damaging Wind in Georgia, August 5, 2019$18,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Wisconsin, August 5, 20191.75 in hail · 12 events
- Dense Fog in Kentucky, August 5, 201910 events
- Marine Thunderstorm Wind in Lake Michigan, August 5, 2019$15,000 · 60 kt wind · 1 event
- Damaging Winds in Minnesota, August 5, 201954 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834479.